Overdoses raise concerns about Winnipeg street drugs being mixed with animal tranquilizer
An animal tranquilizer that has shown up mixed with street drugs, prompting warnings in other jurisdictions, has started to appear in Manitoba, and educators want the public to be aware of its devastating effects.
Xylazine, a tranquilizer used for animals that’s not approved for humans, has reportedly been detected cut with drugs like fentanyl in the U.S. and several Canadian provinces, including Manitoba’s neighbours.
The office of Manitoba’s chief medical examiner says the drug was present in at least three overdose deaths here in 2022, including two in August and one in October.
A Manitoba family physician who specializes in addictions says while she can’t say how common xylazine is in Manitoba, she worries the number of overdose deaths so far may only be the tip of the iceberg.
“We probably don’t have a clear picture,” but “if we’re seeing a couple cases, it’s probably a problem,” said Dr. Ginette Poulin.
Dealers are cutting other drugs with xylazine to add euphoria, along with sedation, to the high, said Poulin.
She warns that an overdose can happen to anyone who uses drugs, whether they live with substance abuse disorders or not. She advises all drug users to make sure they’re not alone when they ingest substances, and to sample a small amount first before taking larger doses.
The drug cannot be treated by naloxone, which is used to temporarily reverse the effects of opioid overdoses, according to Health Canada.
In an email to CBC News, Health Canada said the presence of xylazine in drug samples has been increasing.
It’s been detected in Manitoba four times since 2019, compared to 487 in British Columbia and 1,441 in Ontario during the same period, and “has also been detected in a proportion of opioid-related deaths,” the federal health agency said.
Health Canada says it is evaluating the risks to determine if further regulatory action on the drug is needed.
Paramedics see xylazine effects
While the experiences of neighbouring provinces suggest which drugs are moving across Canada, Poulin said something like xylazine can be imported from other countries as well.
“I think we need to keep our eyes open across the world,” she said.
“We’re all concerned and we’re all on alert and trying to look at what we can do differently.”
The head of the organization that operates Winnipeg’s only mobile overdose prevention site said Sunshine House has been aware of xylazine in British Columbia for some time, and knew it was only a matter of time before it showed up in Manitoba.
“Historically, the trend is that Winnipeg will receive those substances a week to three months later,” Sunshine House executive director Levi Foy told CBC.
WATCH | What experts say about the presence of xylazine in Winnipeg:
On March 11, his resource centre posted an alert saying two overdoses had occurred in a two-day period due to a bad batch of “down” — a mix of heroin and fentanyl — that contained xylazine.
Sunshine House said it issued the warning so people would know to call 911 in the event of an overdose.
“Our concern is that people won’t know how to respond if it’s happening in their homes,” said Foy.
The organization now has a mobile spectrometer that can test community members’ drugs to determine what’s in them, Foy said.
“We want to be able to identify what substances are in the supply in Winnipeg, and then equip people with the proper training so they know how to respond to these things.”
Cory Guest, a public education co-ordinator with the Winnipeg Fire Paramedic Service, says some people suffering suspected opioid overdoses are now showing symptoms that suggest they’ve ingested xylazine.
“I started hearing rumblings about it in Winnipeg roughly three weeks ago,” he told CBC.
Guest said people who’ve overdosed from substances that contain xylazine have worse symptoms than the typical opioid overdose.
The effects of xylazine on the human body include respiratory depression, lowered heart rate and compromised airways — symptoms that are “at times making our jobs a lot more challenging,” he said.
Paramedics are noticing people in the community with bad infections around their injection sites — another sign of xylazine use.
Winnipeg paramedics are also hearing more commonly that the drugs people took before they overdosed were not what they thought they were taking, said Guest.
“When you’re getting these substances off the street, you do not know what you’re getting.”
Both Guest and Poulin say Manitobans need to be aware of the presence of xylazine.
“We’re hoping we can be proactive here and at least provide that warning … that this drug is here and these are some devastating side-effects that we’re seeing,” said Guest.